Hail, Pratt
- When
- February 28, 6:03 PM CST
- Where
- Pratt County, 4.43 mi E of Cairo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.660, -98.490
As a strong low pressure system moved northeast, thunderstorms developed ahead of the associated dry line and produced a few thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
As a strong low pressure system moved northeast, thunderstorms developed ahead of the associated dry line and produced a few thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 28, 5:57 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 557 PM CST TUE FEB 28 2012 ...UPDATED FOR AVIATION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 228 PM CST TUE FEB 28 2012 AN UPPER LEVEL LOW PRESSURE SYSTEM HAS MOVED FASTER AND A LITTLE FARTHER NORTH THAN PREVIOUSLY THOUGHT, TRAVELING ACROSS SOUTHERN NEBRASKA. AT THE SURFACE, A DRY LINE WAS ABOUT TO CROSS EAST THROUGH DDC AT 19Z, AND WAS REALLY DRYING OUT WESTERN KANSAS. THERE IS A SLIGHT CHANCE FOR SHOWERS NEAR AND ALONG THE DRY LINE THIS AFTERNOON, BUT DO NOT THINK ANY CONVECTION WILL LAST PAST 00Z THIS EVENING. DO NOT PLAN TO HAVE ANY POPS GOING FOR TONIGHT. A STRONG 60KT LOW LEVEL JET NEAR THE 850MB LEVEL HAS MIXED DOWN TO THE SURFACE, WITH SOUTH TO SOUTHWEST WINDS BLOWING AT 30 TO 45 KTS, OCCASIONALLY GUSTING TO 55 MPH. THE NPW AND RFW PRODUCTS WILL CONTINUE 01Z AND 02Z RESPECTFULLY. WINDS WILL ONLY GO DOWN TO THE 20 TO 25 MPH RANGE AFTER DARK UNTIL ABOUT MIDNIGHT, THEN DECREASE TO AROUND 13 MPH BY SUN RISE WEDNESDAY. AS FOR TEMPERATURES, THEY WILL BE HELD UP SLIGHTLY DUE TO THE WINDS, BUT BOTTOM OUT IN THE MID TO UPPER 20S IN OUR NORTHWEST AND RANGE TO THE MID 30S IN OUR SOUTHEAST, WHERE CLOUDS WILL BE LAST TO CLEAR. WEDNESDAY SHOULD BE NEARLY CLOUD FREE AS A HIGH PRESSURE BUILD IN FROM THE NORTH AND WARMER THAN TODAY WITH DOWN SLOPE AFFECTS IN PROGRESS DURING THE AFTERNOON. HIGHS SHOULD REACH THE LOWER 60S ALONG THE OKLAHOMA BORDER, AND THE MID 50S NEAR THE I-70 CORRIDOR. WINDS LOOK TO BE NORTHWEST AT 15 TO 25 MPH NORTHWEST OF A LINE FROM SCOTT CITY TO DODGE CITY TO COLDWATER. SOUTHEAST OF THAT LINE, WINDS WILL BE LESS DUE TO THE PRESSURE GRADIENT BEING LESS. TUESDAY NIGHT THE, THE NAM AND GFS DIFFER WITH TEMPS, WITH THE NAM BEING COLDER. BUT MOS GUIDANCE SUPPORTS THE SLIGHTLY WARMER MINS, RANGING FROM 28F-29F IN THE NORTHWEST CORNER OF OUR CWA TO 32-33F DEGREES IN OUR SOUTHEASTERN ZONES. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 313 PM CST TUE FEB 28 2012 AS THE LONG TERM PERIOD STARTS UPPER LEVEL RIDGING WILL BE FOUND ABOVE THE CENTRAL PLAINS. THIS WILL BE SHORT LIVED AS AN UPPER LEVEL TROUGH OF LOW PRESSURE IS FORECASTED TO MOVE THROUGH THE INTERMOUNTAIN WEST THURSDAY AND INTO THE CENTRAL ROCKIES BY THURSDAY NIGHT. LEE TROUGHING WILL DEVELOP ACROSS EASTERN COLORADO AS THIS SYSTEM APPROACHES WITH DOWNSLOPE WEST TO SOUTHWEST WINDS EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THE ATMOSPHERE WILL BE FAIRLY DRY LEAVING MOSTLY CLEAR SKIES AND DRY CONDITIONS. LOWS THURSDAY MORNING WILL GENERALLY BE AROUND 30 DEGREES WITH ABOVE NORMAL HIGHS IN THE AFTERNOON RANGING FROM THE LOWER 60S ACROSS WEST CENTRAL KANSAS TO LOWER 70S ACROSS SOUTH CENTRAL KANSAS. LOWS FRIDAY MORNING WILL DIP INTO THE LOWER TO MID 30S. THE AFOREMENTIONED UPPER LEVEL SYSTEM MOVES THROUGH THE CENTRAL PLAINS ON FRIDAY AND WILL HELP PUSH AN AREA OF LOW PRESSURE AT THE SURFACE ACROSS THE KS/OK BORDER. THE ONLY MODEL THAT DISAGREES WITH THIS SOLUTION IS THE ECMWF WHERE IT HAS THE LOW TRACKING ACROSS THE TEXAS PANHANDLE AND SOUTHERN OKLAHOMA. MID LEVEL MOISTURE AND LIFT LOOK TO BE SIGNIFICANT ENOUGH FOR PRECIPITATION TO FALL ON THE BACK SIDE OF THIS LOW AND HAVE REFLECT THIS IN THE GRIDS. THE BEST CHANCE OF PRECIPITATION WILL BE ACROSS NORTHERN PORTIONS OF THE FORECAST AREA BUT IF THE ECMWF SOLUTION VERIFIES IT MIGHT BE FARTHER SOUTH THAN FORECASTED. IT IS TOO FAR OUT TO PINPOINT A PRECIP TYPE SO I HAVE KEPT THE RAIN OR SNOW COMBINATION IN THE GRIDS. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THIS SYSTEM AND BECOME BREEZY DURING THE AFTERNOON. COOLER TEMPERATURES ARE ANTICIPATED FRIDAY INTO SATURDAY MORNING WITH HIGHS RANGING FROM THE LOWER 40S ACROSS THE KS/CO BORDER TO LOWER 50S ACROSS SOUTH CENTRAL KANSAS. LOWS SATURDAY MORNING WILL GENERALLY BE IN THE UPPER 20S. UPPER LEVEL RIDGING WILL BUILD ACROSS THE WESTERN UNITED STATES THROUGHOUT THE REMINDER OF THE WEEKEND AND WILL PLACE OUR AREA UNDER NORTHWEST FLOW ALOFT. SURFACE HIGH PRESSURE WILL BE FOUND SOUTH OF THE FORECAST AREA AND NORTHWEST WINDS ARE ANTICIPATED FRIDAY THROUGH SUNDAY. UPPER LEVEL FLOW BECOMES MORE ZONAL (WEST TO EAST) AT THE BEGINNING OF NEXT WEEK WITH A WEAK DISTURBANCE POSSIBLY MOVING ACROSS THE NORTHERN UNITED STATES. LEE TROUGHING WILL REDEVELOP AT THE SURFACE DUE TO THE AFOREMENTIONED DISTURBANCE SHIFTING WINDS BACK TO THE SOUTHWEST. THE ATMOSPHERE WILL BE FAIRLY DRY SATURDAY THROUGH MONDAY WITH PARTLY CLOUDY SKIES AND DRY CONDITIONS. A WARMING TREND IS FORECASTED SATURDAY THROUGH MONDAY WITH HIGHS STARTING OUT IN THE LOWER 50S SATURDAY AFTERNOON AND RISING INTO THE MID 60S BY MONDAY AFTERNOON. LOWS WILL START OUT IN THE LOWER 30S SUNDAY MORNING THEN SLOWLY WARM INTO THE LOWER 40S BY TUESDAY MORNING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 547 PM CST TUE FEB 28 2012 STRONG SOUTHWEST WINDS ASSOCIATED WITH THE STRONG UPPER-LEVEL STORM SYSTEM WILL GRADUALLY SUBSIDE BETWEEN 00 AND 03 UTC WITH THE LOSS OF DAYTIME HEATING. VISIBILITIES WILL BE BETWEEN 3 AND 5 MILES DUE TO SUSPENDED DUST AND BLOWING DUST AT TIMES THROUGH 02Z. VFR CONDITIONS CAN BE EXPECTED AFTER 03Z. GENERAL WEST TO NORTHWEST WINDS WILL PERSIST OVERNIGHT AND ON WEDNESDAY. WINDS WILL BECOME LIGHT AFTER 21Z AND THEN GRADUALLY SHIFT TO THE SOUTH JUST BEFORE 00Z AS WEAK LEE TROUGHING DEVELOPS IN THE LEE OF THE ROCKIES. && .FIRE WEATHER... ISSUED AT 228 PM CST TUE FEB 28 2012 WITH A TIGHT PRESSURE GRADIENT AND STRONG WINDS MIXING DOWN FROM THE LOWER LAYERS OF THE ATMOSPHERE, ALONG WITH VERY DRY SURFACE CONDITIONS, THE FIRE DANGER WILL BE QUITE HIGH THIS AFTERNOON THROUGH ABOUT 8 PM CST. SOUTHWEST WINDS WILL BLOW AT 35 MPH GUSTING TO 50 MPH. ANY FIRE COULD EASILY BECOME OUT OF CONTROL. A RED FLAG WARNING IS POSTED THROUGH 8 PM CST WEST OF A LINE FROM SCOTT CITY TO GARDEN CITY TO LIBERAL. && .PRELIMINARY POINT TEMPS/POPS... DDC 29 59 33 65 / 0 0 0 0 GCK 25 58 29 62 / 10 0 0 10 EHA 27 62 31 62 / 0 0 0 0 LBL 26 62 30 64 / 0 0 0 0 HYS 30 58 29 62 / 10 0 0 10 P28 35 62 33 70 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR KSZ030-043>045-061>064-074>078-084>088. WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ031-046-065-066- 079>081-089-090. RED FLAG WARNING UNTIL 8 PM CST /7 PM MST/ THIS EVENING FOR KSZ043-061>063-074>076-084>086. && UPDATE...BURKE SHORT TERM...BURKE LONG TERM....HOVORKA 42 AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CST TUE FEB 28 2012 KSZ030-031-043>046-061>066-074>081-084>090-291115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CST TUE FEB 28 2012 /403 AM MST TUE FEB 28 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING AND A WIND ADVISORY ARE IN EFFECT FOR TODAY. THE STRONGEST WINDS THIS AFTERNOON WILL BE ALONG AND WEST OF A LINE EXTENDING FROM WAKEENEY TO ASHLAND. IN THIS AREA SOUTHWEST WINDS BEHIND THE DRYLINE WILL PRODUCE SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS AROUND 60 MPH. FURTHER EAST WIND SPEEDS WILL AVERAGE BETWEEN 30 AND 40 MPH. REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY STATEMENTS FOR MORE DETAILS. A RED FLAG WARNING IS IN EFFECT TODAY ALONG AND WEST OF A SCOTT CITY TO LIBERAL LINE. THE COMBINATION OF STRONG WINDS AND LOW AFTERNOON RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS WEST OF HIGHWAY 83. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON...PRIMARILY EAST OF A LINE FROM SCOTT CITY TO MEADE AS A DRYLINE MOVES ACROSS WESTERN KANSAS. ALTHOUGH SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING AND WIND GUSTS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON THURSDAY STRONG WINDS ALONG WITH LOW AFTERNOON RELATIVE HUMIDITIES WILL RESULT IN VERY HIGH OR CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
137 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM NON-TSTM WND GST 1 WSW GRIGSTON 38.46N 100.74W
02/28/2012 M63 MPH SCOTT KS MESONET
&&
06PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
142 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM NON-TSTM WND GST INGALLS 37.83N 100.45W
02/28/2012 M61 MPH GRAY KS MESONET
1231 PM NON-TSTM WND GST ULYSSES 37.58N 101.36W
02/28/2012 M58 MPH GRANT KS MESONET
&&
06PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
146 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM NON-TSTM WND GST 3 W SCOTT CITY 38.48N 100.96W
02/28/2012 M58 MPH SCOTT KS MESONET
&&
06PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
158 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM NON-TSTM WND GST 8 SE GARDEN CITY 37.90N 100.76W
02/28/2012 M59 MPH FINNEY KS ASOS
&&
06PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM NON-TSTM WND GST 8 SE GARDEN CITY 37.90N 100.76W
02/28/2012 M63 MPH FINNEY KS ASOS
&&
06SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
554 PM CST TUE FEB 28 2012
KSZ066-081-290045-
PRATT-STAFFORD-
554 PM CST TUE FEB 28 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRATT AND SOUTHEASTERN
STAFFORD COUNTIES...
AT 550 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAIRO...MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3749 9853 3762 9875 3792 9847 3791 9847
3783 9847 3782 9846 3756 9846
TIME...MOT...LOC 2355Z 216DEG 42KT 3768 9850
GERARDThe Wichita radar (KICT), 92 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368493.